top of page

Welcome to Crime and Justice News

Child Dies From Fentanyl Near Nap Mats at NYC Home Day Care

A kilogram of fentanyl found near a children's nap mat at a Bronx, N.Y., home day care site resulted in the death of one toddler and the hospitalization of three other children, police said on Monday night. Chief Joseph Kenny, the Police Department’s chief of detectives, explained just how close to the children the potent narcotic was: “It was laid underneath a mat where the children had been sleeping earlier,” he said at a news conference with Mayor Eric Adams and other city officials. The revelation came as Adams and the city’s health commissioner defended the administration’s oversight of the day care program, one of thousands of such operations in New York City that are licensed to operate out of people’s homes, reports the New York Times. City inspectors, who examine the homes on behalf of the state, made a “surprise” visit to the day care program where the boy died, Divino Niño, on Sept. 6. They found it to be fully in compliance with a 40-point checklist and noted that “all medications, toxic substances” were being “used and stored so no hazard created” and that “poisonous, toxic, flammable and dangerous items are inaccessible to children.”


Dr. Ashwin Vasan, the health commissioner, said inspectors had followed their regular routine in ensuring there were no risks to children at the apartment housing the program. Checking for a powerful synthetic opioid was not their usual practice, he said. “I’m very sorry, but one of the things my child care inspectors are not trained to do is look for fentanyl,” Vasan said. “But maybe we need to start.” Adams objected when a reporter asked what he would say to reassure concerned parents who might wonder whether something had “fallen through the cracks” to allow drugs into the day care site. “This did not fall through the cracks,” the mayor said. “The team did their job.” Emergency medical workers were called to the site on Friday afternoon after three of the children showed unusual lethargy when being roused from their naps. The fourth child had left before nap time. Rescuers administered the overdose-reversal medication Narcan to the three children at the apartment and then took them to a hospital.

43 views

Recent Posts

See All

Comments


A daily report co-sponsored by Arizona State University, Criminal Justice Journalists, and the National Criminal Justice Association

bottom of page